Idaho, 2014

Damaging Winds in Idaho, May 21, 2014

May 21, 2014 · NWS BOI · 2 events in 2 counties and zones

Thunderstorm outflows merged in the Treasure Valley and caused wind damage across parts of Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Thunderstorm outflows merged in the Treasure Valley and caused wind damage across parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 21, 1:49 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, May 21, 1:49 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
249 PM MDT WED MAY 21 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY...SHOWERS AND THUNDERSTORMS
CONTINUE TO FIRE OVER THE SOUTHEAST PORTION OF THE CWA AND THEN
MOVE W AND NW THROUGH THE AREA. WE EXPECT ADDITIONAL STORMS TO
DEVELOP AND MOVE W INTO THE BOISE MOUNTAINS...AND MOVE NW INTO
OWYHEE COUNTY...THE WESTERN MAGIC VALLEY...AND THE UPPER TREASURE
VALLEY...THIS AFTERNOON AND THIS EVENING. HIGH-RESOLUTION MODEL
DATA INDICATES THE POTENTIAL FOR STRONG WINDS CREATED BY MERGING
STORM OUTFLOWS TO MOVE NW FROM THE WESTERN MAGIC VALLEY INTO THE
TREASURE VALLEY LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE UPPER LOW MOVES AWAY FROM THE AREA...INTO SRN CA AND THEN
TOWARDS THE FOUR-CORNERS REGION...TONIGHT AND TOMORROW. AS THIS
OCCURS...THE CHANCE FOR SHOWERS AND STORMS OVER OUR AREA WILL
DECREASE. POPS ARE CONSIDERABLY LOWER THU AND THU NIGHT THAN THEY
ARE TODAY AND TONIGHT. ON FRIDAY...THE NEXT SYSTEM WILL BEGIN TO
INFLUENCE SE OREGON...SPREADING AN INCREASING CHANCE OF SHOWERS
AND STORMS INTO MAINLY BAKER AND HARNEY COUNTIES. SW IDAHO WILL
STAY DRY. TEMPS WILL CONTINUE TO TREND UPWARD TOMORROW AND
FRIDAY...WITH HIGHS FRI AROUND 10 DEGREES ABOVE NORMAL. LOWS WILL
BE 5 TO 10 DEGREES ABOVE NORMAL.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...MODEL CONSISTENCY AND
AND RUN TO RUN CONTINUITY CONTINUE ABOVE AVERAGE. THE UPPER LEVEL
LOW WHICH HAS BEEN GENERATING AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE TOO FAR SOUTH TO AFFECT SOUTHEAST OREGON AND
SOUTHWEST IDAHO OVER THE MEMORIAL DAY WEEKEND. HOWEVER...INCREASING
UPPER LEVEL FLOW FROM THE NORTH PACIFIC WILL BRING CHANGING
CONDITIONS DURING THE COMING WEEK. FRIDAY NIGHT AND SATURDAY A
SHALLOW SHORTWAVE TROUGH WILL BRING A CHANCE OF SHOWERS MAINLY OVER
THE MOUNTAINS OF BAKER COUNTY OREGON AND CENTRAL IDAHO. A SHORTWAVE
RIDGE WILL FOLLOW...ENDING THE SHOWERS SATURDAY NIGHT. UPSTREAM A
MUCH DEEPER UPPER LEVEL TROUGH APPROACHING THE NORTHWEST COAST ON
SUNDAY WILL BE CENTERED OVER VANCOUVER ISLAND ON MONDAY...PUTTING
SOUTHEAST OREGON AND SOUTHWEST IDAHO UNDER INCREASINGLY MOIST
SOUTHWEST FLOW ALOFT. AHEAD OF THE TROUGH SCATTERED SHOWERS WILL
DEVELOP ACROSS EASTERN OREGON AND THE CENTRAL IDAHO MOUNTAINS SUNDAY
NIGHT AND MONDAY. BY MONDAY EVENING ISOLATED SHOWERS COULD SPREAD AS
FAR SOUTH AS NORTHERN HARNEY AND MALHEUR COUNTIES AND THE TREASURE
VALLEY. THE TROUGH IS EXPECTED TO REMAIN CENTERED OVER THE NORTHWEST
COAST THROUGH TUESDAY. TEMPERATURES WILL STAY ABOVE NORMAL THROUGH
MONDAY...THEN COOL TO NEAR NORMAL ON TUESDAY.

&&

.AVIATION...VFR. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
TO CONTINUE THROUGH THIS EVENING OVER OVER THE MOUNTAINS ON BOTH
SIDES OF THE SNAKE RIVER VALLEY...WITH ONLY ISOLATED CONVECTION IN
THE LOWER VALLEYS. SURFACE WINDS...LIGHT AND VARIABLE EXCEPT GUSTS
TO 40 KTS POSSIBLE NEAR ANY THUNDERSTORMS. WINDS ALOFT...EASTERLY 10-
15 KTS UP THROUGH 10K FT MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, May 21, 4:35 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
535 AM MDT WED MAY 21 2014

IDZ011>016-028>030-033-ORZ061>064-221145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
535 AM MDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 21, 1:14 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
214 PM MDT WED MAY 21 2014

IDZ030-212100-
SOUTHERN TWIN  FALLS COUNTY ID-
214 PM MDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TWIN FALLS COUNTY
UNTIL 300 PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 10 MILES SOUTH OF ROGERSON...OR JUST NORTH OF JACKPOT...MOVING
NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROGERSON AROUND 235 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SALMON FALLS DAM...
SALMON FALLS RESERVOIR...CEDAR CREEK RESERVOIR...WINTER SPRING AND
NORTON BAY.

LAT...LON 4223 11499 4240 11471 4233 11465 4207 11444
      4200 11457 4200 11468
TIME...MOT...LOC 2011Z 142DEG 17KT 4208 11460

SP

The radar

The Boise radar (KCBX), 86 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payette

When
May 21, 5:30 PM MST to 6:00 PM MST
Where
Payette County, Payette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.080, -116.930

The Emergency Manager command post reported wind damage and power outages across Payette County due to thunderstorm outflow winds out of the southeast.

Thunderstorm Wind, Washington

When
May 21, 6:15 PM MST to 7:00 PM MST
Where
Washington County, Weiser
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.250, -116.970

A trained spotter reported trees down around the Weiser area due to thunderstorm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522473, 522476.